Helping Patients Taper Off Medication

This guest blog is authored by Vaisakh Sabu, MSc. Neuro-Psychology, who works with patients to safely discontinue psychiatric medications with the least amount of side effects.

The question that baffles most people who are aware of the harm caused by psychiatric drugs is how do you help people already on psychiatric drugs to come off them?

Psychiatric drugs are notorious for their withdrawal symptoms and are a bit complicated to come off. But there are successful ways to do this, and this article will provide information so that you can equip yourself to do so if the need arises.

To give a bit of background, when you start taking a psychiatric drug your body quickly starts to adjust itself to accommodate the new drug, especially the brain. So, it is dangerous to stop them suddenly and is highly discouraged.

The rate at which an antidepressant washes out of the body after one stops taking it is known as its “half-life.” For example, if the half-life of a drug is 24 hours, within one full day, half of the drug content will be eliminated from the body via sweat, urine etc. on stopping its usage. While certain drugs have a half-life of just 5 hours, some have a half-life of 5-6 days. Generally, it is easier to taper off drugs with higher half-lives because the drug remains in the body for a longer time. This gives the nervous system more time to adjust to tapering off.

One thing to remember while tapering off a drug is that the same plan does not work for every individual. It is recommended that people be highly patient and flexible while tapering off the drug. While some people might show little to no withdrawal symptoms, other people might exhibit severe withdrawal symptoms and the plan will need to be  changed accordingly.

Before starting a tapering program, it is essential for the person to have more than enough stock of tablets, since sometimes patients have to cut the tablets in halves or even quarters. Because of this, there is a high chance for a lot of it to be lost as dust. Let’s say an antidepressant dose is consumed at 20mg per day. We initially start with a dosage reduction of 10mg. Then we must observe the person very carefully to see his withdrawal reaction. If it is manageable, we shall wait for 3 weeks before the next reduction. Three weeks is the usual time it takes for the cycle of withdrawal symptoms to pass and it allows the person enough time to stabilize before the next reduction.

For certain people, the initial 10mg reduction might be too much, and in the 3 week period following, they might not be able to cope with the withdrawal symptoms. There is no need to worry in such a case. The symptoms will immediately go away on increasing the dose to the previous 20mg. In such a case, after the person has recovered from this small setback, we will try again with a smaller reduction of 5mg to make it 15mg per day and then in the next reduction to 10mg and so on.

Another thing we must keep in mind is that it may not be advisable to make regular 10mg or 5mg reductions every 3 weeks. For example, when we reduce 20mg to 15mg in percentage terms, we are making a reduction of 25%. Next time, when we make a reduction from 15mg to 10mg, in percentage terms we are making a reduction of 33%. Therefore, even though the milligrams reduced is the same 5mg,  we are making a larger dosage reduction in terms of percentage.

Something that I personally tell people to do during the tapering time is to consume lots of organic fruits and vegetables and fresh juices. Also, it would be best to engage in some sort of physical activity, as it keeps both the mind and body distracted. Doing meditation, yoga or deep breathing will also help. I have noticed that people who are surrounded by loved ones and family are able to come off their drugs easier than people who live alone. If you are attempting a taper, make sure you have supportive and loving people around you who can be counted on if the process gets difficult.

Whatever the case, coming off the drugs may sometimes seem to be a Himalayan task, but it is not impossible. Never lose hope. There is always a better tomorrow.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s